February 2008 Australian Report Links Liver Failure And Hepatitis To Popular Novartis Drug
(Posted by Tom Lamb at DrugInjuryWatch.com)
A February 4, 2008 article, "Anti-fungal tablet linked to liver deaths", published by Australia's Herald Sun newspaper, brought to our attention the fact that Australian drug regulators have issued a warning about serious liver reactions after taking a popular prescription drug used to treat fungal infections, Lamisil (terbinafine), which is made by Novartis Pharmaceuticals Corporation (NVS).
We get an overview of this Australian regulatory report from the February 4 Herald Sun article:
The Therapeutic Goods Administration (TGA) has issued a warning about serious adverse side effects reported with oral Lamisil, a pill formulation for ringworm and nail fungal problems.
The medication is commonly prescribed to people who do not respond to topical fungal creams, but the regulator's Adverse Drug Reactions Advisory Committee (ADRAC) warns it can cause liver failure.
The committee has received 722 adverse event reports related to Lamisil, known generically as terbinafine, including 70 liver reactions, 61 implicating the tablet form as the sole suspected drug.
Those affected ranged from 20 to 85 years old, with half suffering their liver reaction within the first month of taking the pills.
For more details, we take this excerpt from the ADRAC report about Lamisil, "Hepatic reactions with terbinafine", which appeared in the February 2008 Australian Adverse Drug Reactions Bulletin (Volume 27, Number 1):
Of the total 722 adverse event reports received up to January 2008 in connection with terbinafine (all dose forms), 70 describe hepatic reactions and most (61) implicated oral terbinafine as the sole suspected drug. Onychomycosis was the most commonly cited reason for use of terbinafine; patient age ranged from 20 to 85 (median 58) years, and men and women were affected equally. Half of the reports documented onset of hepatic reaction within the first month and 80% within 7 weeks. Most of the reports document minor abnormalities of liver function but 3 describe fatal liver failure, 10 describe hepatitis, and 12 describe jaundice. Full recovery was noted in 27 reports but 34 cases had not recovered and the outcome remained unknown in 9.
This same report pointed out that "ADRAC has previously drawn attention to serious adverse reactions associated with orally administered terbinafine", specifically:
- Life threatening blood dyscrasias with oral terbinafine. (Aust Adv Drug React Bull 2006; 25(4): 15).
- Terminating and blood dyscrasias. (Aust Adv Drug React Bull 2004; 23(5): 19.)
- Terminating – a question of taste. (Aust Adv Drug React Bull 1996; 15(1): 2-3.)
Returning to the the Herald Sun article for a report of the response from Novartis:
A spokesman for the drug's manufacturer, Novartis, said that serious and life-threatening liver reactions were rare and well documented side-effects of oral anti-fungal medications.
The company said it agreed with the advice issued by ADRAC.
In the November 2005 package insert for Lamisil, under the WARNINGS section, one finds the statement "Rare cases of liver failure, some leading to death or liver transplant, have occurred...." There is a similar mention in the ADVERSE REACTIONS section of the current Lamisil package insert, or label.
We'll watch to see whether this regulatory alert about serious liver side effects prompts any Lamisil label change by Novartis in Australia, at least.